Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 191, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 26, 2011, 1:02 PM EDT for 12 counties in Tennessee; Lee County, Scott County, Wise County, Virginia. It was in force for 43 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2011, 1:02 PM EDT (17:02 UTC)
- Expired
- May 26, 2011, 1:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN, Union County, TN, Lee County, VA, Scott County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 1:25 PM EDT | TSTM WND DMG | Jefferson City, TN | A TREE AND A FEW POWER LINES WERE DOWNED BY THUNDERSTORM WINDS. |
| May 26, 1:25 PM EDT | TSTM WND DMG | Piedmont, TN | MOBILE HOME WAS HEAVILY DAMAGED DUE TO THUNDERSTORM WINDS. |
| May 26, 1:35 PM EDT | HAIL 1 | Jefferson City, TN | QUARTER SIZE HAIL REPORTED. |
| May 26, 1:35 PM EDT | HAIL 1.75 | Jefferson City, TN | |
| May 26, 1:37 PM EDT | HAIL 1.25 | Morristown, TN | HALF DOLLAR SIZE HAIL REPORTED BY NATIONAL WEATHER SERVICE NEAR HIGHWAY 11 EAST NORTH. |
| May 26, 1:40 PM EDT | TSTM WND DMG | Morristown, TN | LARGE TREE DOWN ON DENTIST OFFICE AND POWER LINES. |
| May 26, 1:45 PM EDT | HAIL 1.5 | Maryville, TN | |
| May 26, 1:50 PM EDT | HAIL 1 | Morristown, TN | REPORTED NEAR COLLEGE SQUARE MALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 10:15 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.0 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -99 m²/s²
- 0-3 km storm-relative helicity
- -89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
948 WUUS54 KMRX 261702 SVRMRX TNC009-025-029-057-059-063-067-073-089-093-155-173-VAC105-169-195- 261745- /O.NEW.KMRX.SV.W.0191.110526T1702Z-110526T1745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 102 PM EDT THU MAY 26 2011 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN EAST TENNESSEE... CLAIBORNE COUNTY IN EAST TENNESSEE... COCKE COUNTY IN EAST TENNESSEE... GRAINGER COUNTY IN EAST TENNESSEE... GREENE COUNTY IN EAST TENNESSEE... HAMBLEN COUNTY IN EAST TENNESSEE... HANCOCK COUNTY IN EAST TENNESSEE... HAWKINS COUNTY IN EAST TENNESSEE... JEFFERSON COUNTY IN EAST TENNESSEE... KNOX COUNTY IN EAST TENNESSEE... SEVIER COUNTY IN EAST TENNESSEE... UNION COUNTY IN EAST TENNESSEE... LEE COUNTY IN SOUTHWEST VIRGINIA... SCOTT COUNTY IN SOUTHWEST VIRGINIA... EXTREME SOUTHERN WISE COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 145 PM EDT * AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES EAST OF HARROGATE-SHAWANEE TO 8 MILES EAST OF EAGLETON VILLAGE...AND MOVING EAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE... SEVIERVILLE...JEFFERSON CITY...DANDRIDGE...SNEEDVILLE... JONESVILLE...MORRISTOWN...NEWPORT...ROGERSVILLE...NEW MARKET... PIGEON FORGE...BEAN STATION...WHITE PINE...PENNINGTON GAP... RUSSELLVILLE...PARROTTSVILLE...HOWARD QUARTER...THORN HILL...ROSE HILL...PIEDMONT AND EVANSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE. && LAT...LON 3682 8270 3584 8316 3566 8407 3667 8344 TIME...MOT...LOC 1702Z 256DEG 36KT 3666 8336 3580 8369 $$ GH
1 follow-up statement
615
WWUS54 KMRX 261724
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
124 PM EDT THU MAY 26 2011
TNC009-093-173-261733-
/O.CAN.KMRX.SV.W.0191.000000T0000Z-110526T1745Z/
UNION TN-KNOX TN-BLOUNT TN-
124 PM EDT THU MAY 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT...KNOX AND UNION
COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.
LAT...LON 3682 8270 3584 8316 3575 8364 3630 8367
3667 8344
TIME...MOT...LOC 1723Z 226DEG 33KT 3628 8354 3593 8355
$$
TNC025-029-057-059-063-067-073-089-155-VAC105-169-195-261745-
/O.CON.KMRX.SV.W.0191.000000T0000Z-110526T1745Z/
CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-
JEFFERSON TN-SCOTT VA-WISE VA-LEE VA-COCKE TN-SEVIER TN-GREENE TN-
124 PM EDT THU MAY 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR GREENE...SEVIER...COCKE...LEE...EXTREME SOUTHERN WISE...SCOTT...
JEFFERSON...HAWKINS...HANCOCK...HAMBLEN...GRAINGER AND CLAIBORNE
COUNTIES...
AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM RUTLEDGE TO SEVIERVILLE...
MOVING NORTHEAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE...
RUTLEDGE...JEFFERSON CITY...DANDRIDGE...MORRISTOWN...SNEEDVILLE...
NEWPORT...ROGERSVILLE...JONESVILLE...WHITE PINE...BEAN STATION...
RUSSELLVILLE...PARROTTSVILLE...PIEDMONT...LONE MOUNTAIN...BIRD
CROSSING...CHESTNUT HILL...THORN HILL...ALPHA...HOWARD QUARTER AND
EVANSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.
&&
LAT...LON 3682 8270 3584 8316 3575 8364 3630 8367
3667 8344
TIME...MOT...LOC 1723Z 226DEG 33KT 3628 8354 3593 8355
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:11 AM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 26, 10:11 AM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1011 AM EDT THU MAY 26 2011 .DISCUSSION... DID AN EARLY UPDATE ON FORECAST PACKAGE...SINCE WIND ADVISORY WAS EXPIRING FOR THE MOUNTAINS AT 10 AM EDT. ALSO...FRESHENED A LOT OF GRIDS INCLUDING HOURLY AND MAX TEMPS. QUITE AN UNSTABLE AIRMASS OVER NRN AL INTO SRN MIDDLE TN...SO TWEAKED SEVERE WORDING NOT TO BE LIMITED TO THIS AFTERNOON. SEVERE THUNDERSTORM WATCH ABOUT TO BE ISSUED...SO ANOTHER UPDATE OF ZFP TO FOLLOW WITH WATCH INFORMATION. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 84 61 81 61 90 / 80 50 30 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 86 62 81 61 87 / 70 70 30 10 10 OAK RIDGE, TN 85 61 79 60 86 / 70 70 30 10 10 TRI CITIES AIRPORT, TN 88 59 81 57 85 / 60 60 60 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, May 26, 2:22 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 222 AM EDT THU MAY 26 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270630- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 222 AM EDT THU MAY 26 2011 /122 AM CDT THU MAY 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...SCATTERED SEVERE THUNDERSTORMS EXPECTED TODAY... A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY TODAY AND TONIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. THE GREATEST CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL UP TO GOLF-BALL SIZE. ISOLATED TORNADOES ARE POSSIBLE...MAINLY ACROSS THE PLATEAU AND WESTERN SECTIONS OF THE TENNESSEE VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
In the hours before
Local storm report, May 26, 8:27 AM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 AM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG CLEVELAND 35.18N 84.87W
05/26/2011 BRADLEY TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR CLEVELAND...TENNESSEE.
&&Local storm report, May 26, 11:46 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1146 AM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM TSTM WND DMG KINGSTON 35.87N 84.51W
05/26/2011 ROANE TN LAW ENFORCEMENT
LARGE LIMB AND A FEW POWER LINES DOWN.
&&Local storm report, May 26, 12:00 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1200 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL MADISONVILLE 35.52N 84.36W
05/26/2011 E0.88 INCH MONROE TN LAW ENFORCEMENT
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 1:54 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Rhea, Sequatchie | 66 min |
| May 26, 2:54 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 66 min |
| May 26, 3:44 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs, Polk | 46 min |
| May 26, 10:49 AM EDT | Severe Thunderstorm Warning | MRX | Loudon, Meigs, Morgan, Rhea, Roane | 26 min |
| May 26, 11:01 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Marion, Sequatchie | 44 min |
| May 26, 11:07 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk, Rhea | 38 min |
| May 26, 11:17 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Morgan, Roane, Scott | 43 min |
| May 26, 11:41 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, McMinn, Monroe and 3 more | 34 min |
| May 26, 11:51 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 39 min |
| May 26, 12:18 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Campbell, Grainger, Knox, Loudon and 2 more | 42 min |
| May 26, 1:33 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Monroe | 42 min |
| May 26, 1:47 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 5 more | 43 min |
| May 26, 2:03 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Monroe | 42 min |
| May 26, 2:34 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 26 min |
| May 26, 2:39 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 35 min |
| May 26, 2:46 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Grainger, Jefferson, Knox, Sevier | 44 min |
| May 26, 2:56 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 49 min |
| May 26, 3:28 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more | 47 min |
| May 26, 3:32 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Monroe | 43 min |
| May 26, 4:04 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon | 37 min |
| May 26, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 37 min |
| May 26, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Greene, Hamblen, Hancock, Hawkins, Sullivan and 1 more | 46 min |
| May 26, 4:27 PM EDT | Areal Flood Advisory | MRX | Blount, Bradley, Loudon, McMinn, Monroe, Polk | 4 hr |
| May 26, 4:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 42 min |
| May 26, 4:33 PM EDT | Tornado Warning | MRX | Greene, Hawkins | 12 min |
| May 26, 4:50 PM EDT | Tornado Warning | MRX | Carter, Greene, Hawkins, Sullivan, Washington | 25 min |
| May 26, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 49 min |
| May 26, 5:03 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Sevier | 42 min |
| May 26, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 50 min |
| May 26, 5:20 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan, Washington | 40 min |
| May 26, 5:33 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 42 min |
| May 26, 5:51 PM EDT | Tornado Warning | MRX | Johnson, Sullivan | 39 min |
| May 26, 6:18 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 27 min |
| May 26, 7:15 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
| May 26, 7:52 PM EDT | Areal Flood Advisory | MRX | Campbell, Morgan, Scott | 113 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.